Rhabdomyolysis Treatment

Rhabdomyolysis is a condition in which damaged muscle tissue (skeletal muscle) breaks down rapidly and releases byproducts into the blood stream. These byproducts include myoglobin (a protein) and some others which are damaging to the kidneys and can lead to kidney failure.

This then results in various symptoms which depend on the extent of the muscle damage. Symptoms include pain in the muscles, vomiting, nausea, confusion and lethargy. There are many causes of rhabdomyolysis that can trigger these symptoms and these include injury, strenuous exercise, drug abuse, certain medications and medications. Of course not all cases of muscle injury result in rhabdomyolysis and those with a genetic tendency for the condition are most likely to suffer from it. Some forms of muscle condition can also make it more likely to occur. The condition though is relatively common, and for this reason, relief efforts that are responding to earthquakes and natural disasters will often include those specially trained to deal with the condition.

Avoidance

Anyone can suffer from rhabdomyolysis, and any form of muscle damage of a certain level can cause the condition. Sometimes people may suffer from multiple causes of rhabdomyolysis at once. The best way to avoid the problem then is to try and avoid the things that may cause muscle damage. Exercise should be practiced in moderation and you should listen to the signs from your body. Likewise you should be sure to rest and allow such muscle damage to recover.

Other things that can cause the necessary muscle damage and that should (obviously) be avoided are hypothermia, arterial thrombosis and other problems with blood supply, metabolism conditions, hypoglycemia, and many infections such as influenza A virus, Epstein-Barr virus, HIV infections, salmonella and more.

Another common cause is medications and in these cases changing to a different course of medication is recommended. Drugs that can cause rhabdomyolysis include:

• Statins and fibrates

• Antipsychotic drugs

• Neuromuscular blocking agents used as anesthetics

• Serotonin related drugs such as SSRIs and other antidepressants

• Diuretics and other things that reduce potassium levels

By avoiding any of these behaviors/medications etc, it is possible to greatly reduce the chances of developing rhabdomyolysis. If you are already suffering from the symptoms meanwhile then identifying the cause and avoiding it is important.

Treatment

Treatment is aimed at treating shock and at preserving the function of the kidneys. This will begin with the intravenous administration of fluids – specifically isotonics that are designed to restore blood sugar and salt levels by containing the identical levels of salt and sugar to the blood. In emergency response situations it is recommended to administer these fluids before the individual has even be excavated from the site of the incident. This treats shock and also helps to ensure there is enough circulating blood to deal with muscle cell swelling and prevents the deposition of myoglobin in the kidneys. This can also be used in order to increase urination and thereby help the body to flush out any toxins.

Electrolyte levels will also be corrected. High potassium is dangerous and will respond to increased urination, but temporary measures meanwhile will include the use of calcium which will protect cardiac symptoms, and insulin to help redistribute the potassium into the cells.

This should be accomplished as early as possible in order to prevent kidney damage. If it is unsuccessful however, then the kidney damage will normally occur around 1-2 days after the muscle damage. In these cases it is necessary to perform the job of the kidneys while they recover. This can be achieved in several ways: hemodialysis, continuous hemofiltration and peritoneal dialysis. The first two use direct access to the blood stream (using a dialysis catheter) whereas the second fills the abdominal cavity with fluid and then drains it and is used to treat damage to the abdominal muscles. The purpose of either of these methods is to remove the harmful molecules from the blood stream and allow the kidneys to recover.

In some cases there may be further complications. For example if the platelets drop in the blood, then replacement platelets can be administered. Meanwhile in compartment syndrome, where the muscles, blood vessels etc are compressed within a small area (which can result ultimately in the loss of a limb) an incision or other surgery may be used to relieve pressure.

As mentioned, some cases of rhabdomyolysis are triggered partly by other factors such as a genetic tendency toward the condition or muscle wasting diseases. In these circumstances it is important to treat not only the rhabdomyolysis, but also the underlying cause of the condition.

2 comments

  1. Patrick Reply
    July 28, 2012 at 6:21 am

    A few yrs ago I was 33yrs old and I was on Statins (Zocor) and after 5 months on them developed symptoms that you should watch out for: I woke up in the middle of the night with the worse cramp in my calf ever, extreme and I mean extreme pain. I sat there and rubbed it out for about 20 min and drank some water. I stood up and walked across the house to go to the bathroom and before I made it I collapsed and was extremely delirious for about 5 min. When in the bathroom I blacked out again this time smashing my head on the toilet lid – Anyway, I went to the ER the next morning because I was not feeling well and the Dr's just said I had a bad cramp and I stood up to fast (NOT, I was fully awake) – Anyway I went to the ER 2 more times 1 each day after this because I was so weak and felt like I was going to die. The ER Dr's again said nothing is wrong, you hit your head the other day and just rest. On the 4th day I went to my family Dr. who said everything is fine just rest. The 5th day I raised my voice to my Dr. so the entire building could hear me and said I FEEL like I'm dying are you going to do something?

    My Dr finally ordered a full blood work and said he would put a rush on it as it was Fri the 4th of July during this appt. Later that eve. I tried to get enough strength to take my daughter to see the fireworks and as soon as I was leaving to go, my Dr called me and said I need to get the Hospital right away and he would arrange a bed for me. My Dr said my Kidney's failed. I was in the Hospital for 2 days before anyone could figure out why I sustained acute renal failure, but a kidney specialist from Chicago came in and found the connection between the statins and my symptoms. Please don't let this happen to you! I went through 3 ER Doctors and my personal Dr twice before anyone would listen to me. Yes, the first time I went to the ER DR my head hurt so bad that I told them that, and I bet anything that they thought, Oh, just another drug seeker. I recently have had damage done to my Brachial Plexus and my Spinal Accessory Nerve during a cervical fusion, and you guessed it, when you say you are hurting you are a drug seeker. I am so sick and tired of ignorant Dr's, I really really am. I hope my explaining what I went through that led up to the diagnoses of acute renal failure due to the statins helps someone out there that might ever have these symptoms. Thanks for the informative article.

  2. Anonymous Reply
    September 3, 2015 at 12:51 pm

    liked it

Leave A Comment

Please be polite. We appreciate that. Your email address will not be published and required fields are marked